Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 32, NWS Grand Rapids, MI

July 18, 1996Berrien County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jul 18, 1996, 2:00 AM EDT for Berrien County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1996, 2:00 AM EDT (06:00 UTC)
Expired
Jul 18, 1996, 5:00 AM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Berrien County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1996-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1996-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 180603
FFWGRR
MIC021-180900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 AM EDT THU JUL 18 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  500 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...SOUTHERN BERRIEN COUNTY
 
AT 155 AM EDT... DOPPLER RADAR ESTIMATED OVER TWO INCH RAINFALL AMOUNTS
OVER SOUTHWEST BERRIEN COUNTY. LOCAL LAW ENFORCEMENT REPORTED WATER OVER
ROADS IN SPOTS IN NEW BUFFALO. DOPPLER RADAR CONTINUED TO INDICATE
ADDITIONAL SHOWERS AND THUNDERSTORMS EXTENDED ACROSS LAKE MICHIGAN WEST
INTO NORTHERN ILLINOIS AND SOUTHERN WISCONSIN. MOVEMENT WAS SOUTHEAST AT
30 MPH. AN ADDITIONAL ONE TO TWO INCH RAINFALL IS POSSIBLE WITH THE
THUNDERSTORMS BY 400 AM.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.
VXEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND
YOU SHOULD MOVE TO HIGHER GROUND.
 
 
DCZ
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:17 PM EDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 17, 3:17 PM EDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT WED JUL 17 1996

LARGE AREA SHWRS/TSTMS BEGNG TO CROSS LK MICHIGAN PER KGRR 88D...W/
SOME LIGHTER RAIN BEGNG TO EXPAND IN CVRG E OF A LDM-GRR-HIL LN. SATL
SHOWS REMNANTS OF IA MCS ROLLING EWD INTO IL AS A LN OF TSTMS EXTNDG
ACRS NWRN IL.  17Z SFC MAP PLACES WARM FNT ACRS E CNTRL IA/CNTRL IL
AND INTO SRN IN.

NGM STILL APRS TO BE TOO QUICK IN PUSHING WARM FNT N INTO LWR MI THIS
EVNG W/THE AMNT OF CNVTN DVLPG N OF THE BNDRY.  ETA/AVN A LTL MORE
RESTRAINED...AND WL GO ALONG W/ETA IDEA OF PUSHING WARM FNT THRU SRN
LWR THURSDAY MRNG.  FOR TNGT...LOOKS LIKE SHRA/TSRA SHOULD CONT TO
DVLP AND SLIDE ACRS MUCH OF SRN LWR MI AS STG LOW LVL MSTR CNVRGC/
THETA-E ADVTN COMBINE W/ S/WV TROF MVG EWD ACRS LWR MI.  PWAT VALUES
APCHG 2.00"/K INDICIES IN THE MID 30S AND PSBLTY FOR ECHO TRAINING
COULD LEAD TO SOME BIG RAIN AMOUNTS OVR SRN LWR...ESP AFT MIDNIGHT WHEN
LLJ BEGINS TO VEER AND FOCUS MSTR FARTHER E TWD THE WRN GRT LKS RGN.
ETA/NGM MDLS QPF FCSTS ALSO POINTING TWD HIER PCPN AMNTS ACRS SRN LWR
OVRNGT...HOWEVER ALSO THINK MDLS ARE UNDERPLAYING PCPN AMNTS ACRS SRN
WI/NRN IL.  FEEL AXIS OF HVIEST PCPN SHUD BE EXTENDED W OF SRN LK
MICHIGAN. HIEST POPS SHUD BE OVER SRN 1/3 OF LWR...W/SLIGHTLY LWR POPS
OVR NRN PTNS OF CWA.

XPCT PCPN TO WIND DOWN THURSDAY MRNG AS FCST AREA GETS INTO WARM
SECTOR...THEN STG S/WV AND ASSOC SFC LOW/TROF ARRIVE THURSDAY
EVNG...ALG W/THE POTL FOR STG/SVR TSTMS ACRS WRN LWR.

GUIDANCE TEMPS LOOK FINE FOR TNGT...BUT FAN WAY TOO LOW TMRW AS SOME
SUNSHINE IN WARM SECTOR SHUD PUSH TEMPS WELL INTO THE 80S.

GRR TB 069/086 0196X
LAN TB 068/087 0197X

BORIS
...BCORRECTED CCF WX CODING...

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.